Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 77, NWS Amarillo, TX

June 4, 2004Dallam County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 4, 2004, 2:49 PM CDT for Dallam County, Texas; Cimarron County, Oklahoma. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 2:49 PM CDT (19:49 UTC)
Expired
Jun 4, 2004, 3:45 PM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Cimarron County, OK, Dallam County, TX

The radar

The Amarillo radar (KAMA), 160 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS54 KAMA 041949
SVRAMA
OKC025-TXC111-042045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
247 PM CDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA   
  DALLAM COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 345 PM CDT

* AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  A SEVERE THUNDERSTORM 10 MILES WEST OF FELT...MOVING SOUTHEAST AT  
  20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  WARE AND FELT

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3661 10300 3610 10293 3610 10222 3664 10250

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:32 AM CDT, 11 hours 17 minutes earlier.

Area forecast discussion, Jun 4, 3:32 AM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
332 AM CDT FRI JUN 4 2004

.DISCUSSION...
NW FLOW ALOFT TO PERSIST THROUGH SUNDAY NIGHT...WITH DIURNAL
THUNDERSTORMS POSSIBLE EACH DAY. FOR TONIGHT...BEST CHANCES FOR
THUNDERSTORMS WILL BE ACROSS THE NORTHEAST ZONES WHERE HIGHER CAPE
VALUES ARE PROGGED AND THE PATH OF THE NEXT UPPER LVL DISTURBANCE
EXPECTED TO MOVE ACROSS THIS AREA. THERE COULD BE A FEW STORMS
SEVERE...ESPECIALLY IN THE NE ZONES WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS. THUNDERSTORM CHANCES IMPROVE LATE
SAT AND SAT NIGHT AS A COLD FRONT MOVES THROUGH THE PANHANDLES
WHICH SHOULD WEAKEN ANY CAP. THIS...ALONG WITH AN ASSOCIATED
UPPER DISTURBANCE...OME UPSLOPE ERLY FLOW...AND A STONGER LOW LVL
JET...WILL SET THE STAGE FOR SCATTERED TSTMS. ANOTHER SLIGHT CHANCE
OF STORMS SUN NIGHT...BEFORE MID LVL FLOW BECOMES WEAKER AS RIDGE
BUILDS ACROSS THE AREA. UPPER FLOW TO BECOME MORE SWLY BY MIDWEEK.
CANT RULE OUT AN ISOLATED DRYLINE INDUCED STORM NEXT WEEK...BUT BY
FAR MOST AREAS TO REMAIN JUST WARM...BREEZY AND DRY.

COULD BE A MINOR COOL DOWN ON SUNDAY PER SAT NIGHT FRONTAL
PASSAGE. DOWNSLOPE WINDS AND INTENSIFYING RIDGE WILL MAKE FOR A VERY
WARM DAY MONDAY. SLIGHTLY ABOVE NORMAL TEMPS EXPECTED THROUGH THE
FCST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     89  64  90  62 /  20  20  30  30
BEAVER       85  65  89  64 /  30  30  20  20
BOISE CITY   92  56  88  59 /  20  20  20  20
BORGER       90  65  92  64 /  20  20  20  20
BOYS RANCH   92  63  96  63 /  20  20  30  30
CANYON       91  64  92  62 /  20  20  30  30
CLARENDON    91  67  94  66 /  20  30  30  30
DALHART      93  61  92  61 /  20  20  30  30
GUYMON       90  63  90  61 /  30  30  20  20
HEREFORD     92  64  94  62 /  20  20  30  30
LIPSCOMB     85  66  90  67 /  30  30  20  20
PAMPA        90  64  91  63 /  20  30  20  20
SHAMROCK     88  67  91  67 /  20  30  30  30
WELLINGTON   88  69  91  67 /  20  30  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

04/09
Hazardous weather outlook, Jun 4, 1:00 PM CDT, 1 hour 49 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUN 4 2004

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES LATE THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO FIRST DEVELOP OVER HIGHER ELEVATIONS
OF SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO THIS AFTERNOON AS
AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES FROM UTAH. THESE
STORMS ARE EXPECTED TO MOVE SOUTHEAST INTO THE OKLAHOMA AND TEXAS
PANHANDLES LATE THIS AFTERNOON AND TONIGHT ALONG WITH THE UPPER
LEVEL LOW PRESSURE SYSTEM. SOME OF THE STORMS WHICH FORM WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND HAIL THE
PRIMARY THREATS. ATMOSPHERIC WIND PROFILES MAY BECOME FAVORABLE FOR
ISOLATED TORNADOES AS WELL.

CAUTION IS ALSO ADVISED ON AREA LAKES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES ON SATURDAY AFTERNOON AND EVENING.
THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AFTER 4 PM THIS AFTERNOON.

SPOTTER ACTIVATION MAY ALSO BE NECESSARY ON SATURDAY AFTERNOON AND
EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:46 PM CDTSevere Thunderstorm WarningAMAMoore44 min
Jun 4, 5:55 PM CDTSevere Thunderstorm WarningAMASherman35 min
Jun 4, 6:18 PM CDTSevere Thunderstorm WarningAMAPotter57 min
Jun 4, 6:22 PM CDTSevere Thunderstorm WarningAMAHansford53 min
Jun 4, 6:34 PM CDTSevere Thunderstorm WarningAMAMoore56 min
Jun 4, 6:37 PM CDTTornado WarningAMAOldham, Potter53 min
Jun 4, 6:55 PM CDTSevere Thunderstorm WarningAMAHutchinson50 min
Jun 4, 6:58 PM CDTSevere Thunderstorm WarningAMACarson47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.